Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 177, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 4, 2012, 1:42 PM EDT for 7 counties in Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2012, 1:42 PM EDT (17:42 UTC)
- Expired
- Aug 4, 2012, 2:45 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Cumberland County, PA, Dauphin County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Perry County, PA, York County, PA
The radar
The State College radar (KCCX), 113 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 2:30 PM EDT | TSTM WND DMG | Wertzville, PA | SEVERAL TREES DOWN ON UTILITY LINES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2272 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
306
WUUS51 KCTP 041742
SVRCTP
PAC041-043-067-071-075-099-133-041845-
/O.NEW.KCTP.SV.W.0177.120804T1742Z-120804T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT SAT AUG 4 2012
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
NORTHEASTERN JUNIATA COUNTY IN CENTRAL PENNSYLVANIA...
WEST CENTRAL LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
WESTERN LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
EASTERN PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
NORTH CENTRAL YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
* UNTIL 245 PM EDT
* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
NEWPORT TO LINGLESTOWN TO HUMMELSTOWN TO MANCHESTER...MOVING
NORTHEAST AT 15 MPH. THESE STORMS ARE CAPABLE OF PRODUCING ONE INCH
DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
AMITY HALL AND SKYLINE VIEW...
HERSHEY...
HERSHEY...
MONTGOMERY FERRY...
PENN NATIONAL RACEWAY AND ELIZABETHTOWN...
MILLERSBURG AND DEHART DAM...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 242 AND 264...I-78 BETWEEN
MILE MARKERS 0 AND 2...I-81 BETWEEN MILE MARKERS 56 AND 93...I-83
BETWEEN MILE MARKERS 27 AND 50...I-283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
LINE OF SEVERE THUNDERSTORMS. WHEN THUNDER ROARS...MOVE INDOORS!
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 4012 7682 4022 7690 4027 7716 4067 7717
4067 7703 4064 7700 4065 7695 4063 7695
4060 7692 4063 7683 4055 7660 4046 7650
4032 7637 4010 7658 4005 7680
TIME...MOT...LOC 1741Z 212DEG 14KT 4045 7710 4033 7679
4027 7669 4009 7671
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:53 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 4, 10:53 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1053 AM EDT SAT AUG 4 2012 .SYNOPSIS... AN APPROACHING COLD FRONT WILL BRING AN INCREASE IN HUMIDITY AND THE CHANCE OF SHOWERS AND STORMS THROUGH SUNDAY...BEFORE DRIER AIR BUILDS IN FOR EARLY NEXT WEEK. OVERALL THE PATTERN FOR EASTERN NORTH AMERICA IS IN TRANSITION WITH THE EXPECTED DEVELOPMENT OF A BROAD TROUGH OVER THE NEXT 4 TO 8 DAYS. && .NEAR TERM /THROUGH TONIGHT/... MOIST SOUTHWESTERLY FLOW WILL CONTINUE TO INCREASE AHEAD OF A COLD FRONT ENTERING THE GR LAKES. THIS WILL PROVIDE INCREASING CHANCES FOR SHOWERS/STORMS...ESPECIALLY THIS AFTERNOON AND EVENING. MUCH OF THE MORNING AND POSSIBLY EVEN INTO THE EARLY AFTERNOON HOURS SHOULD STAY PARTLY TO MOSTLY SUNNY AND DRY BEFORE WE REACH CONVECTIVE TEMPS AND START TO COOK UP SCATTERED SHOWERS AND STORMS. SREF POPS FOR LATER THIS AFTERNOON AND EVENING RANGE FROM CHANCE OVER THE NORTH TO CATEGORICAL OVER THE SOUTH...PROBABLY TYPICALLY OVERDONE BY THE SREF. CURRENT HRRR SHOWING PRECIPITATION FORMING OVER THE LAUREL HIGHLANDS BY 18Z. THE SREF AND GEFS HAVE INCREASED PWAT ANOMALIES OVER THE AREA. COUPLE THIS WITH TEMPERATURES IN THE UPPER 80S AND LOWER 90S...AND DECENT SOUTHEASTERLY FLOW...EXPECT DIURNAL CONVECTION THIS AFTERNOON AND THROUGH THE FIRST HALF OF THE EVENING. MODELS SOW IT SPREADING ACROSS CENTRAL PA BEFORE MOVING EASTWARD. HAVE INCREASED POPS ACCORDINGLY. THESE SHOWERS AND STORMS SHOULD BE MORE DIURNALLY DRIVEN THAN LARGER SYNOPTIC FORCING...HOWEVER A 500MB SHORTWAVE COULD ALLOW FOR A STRONG ENOUGH PV ANOMALY TO CONTINUE SHOWERS WELL INTO THE EVENING OVER THE SOUTHEAST. ANY PRECIP SHOULD BE DONE BY 06-09Z TONIGHT. PATCHY FOG AHEAD OF THE FRONT IS AGAIN A POSSIBILITY OVERNIGHT. && .SHORT TERM /SUNDAY/... SUNDAY THE FRONTAL SYSTEM TO OUR WEST AND THE RIDGE OVER THE ATLANTIC WILL SEND A DEEP PLUME OF MOISTURE WITH 2-3 SIGMA ABOVE NORMAL PW INTO OUR REGION. HIGH PW VALUES ARE LIKELY IN THE STRONG FLOW AHEAD OF THE COLD FRONT. WHILE THE STRONGEST FLOW WILL LIKELY LIFT NE OF OUR AREA...THE FLOW WILL BE RATHER STRONG FOR EARLY AUG. CAPE VALUES ARE GOOD FOR SEVERE WEATHER BUT NOT OVERLY IMPRESSIVE. BUT OVER 20KTS OF 1KM SHEAR WITH 1200 TO 1800JKG-1 IMPLIES DEEP UPDRAFTS AND GOOD SHEAR. THIS SHOULD FAVOR THE DEVELOPMENT...MAINLY IN THE AFTERNOON INTO EVENING OF STRONG TO POTENTIAL SEVERE THUNDERSTORMS. FAVORING MORE LINEAR SYSTEMS WITH POTENTIAL BOW DEVELOPMENT. MOST GUIDANCE SHOWS STRONG LOW-LEVEL SHEAR WHICH WILL REQUIRE MONITORING. MULTI-CELLULAR DAY LIKELY WITH BOWING SEGMENTS HIGH PROBABILITY THINKING AT THIS TIME. MOISTURE FLUX...OFTEN ALIGNS WELL WITH OUR BETTER SEVERE EVENTS PEAKS 1800 UTC SUNDAY TO ABOUT 0000 UTC MONDAY. GOOD BET STRONG STORMS FROM ABOUT 2 PM SUNDAY UNTIL 8 PM IN EAST. UPPED POPS IN AFTERNOON INTO 80S BUT KEPT CLOSE TO NEIGHBORS FOR COLLABORATION. PROBABLY NEED 90S IN THERE! && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... GEFS/SREF/GFS ALL SLOW TO CLEAR OUT THE RESIDUAL MOISTURE MONDAY MORNING IN SOUTHEAST. BUT WINDS ARE WESTERLY. MAY TAKE UNTIL MID- MORNING MONDAY TO GET THE DRY AIR INTO THE BOUNDARY LAYER. BUT PW FALLS BELOW NORMAL STATE WIDE MONDAY. KEPT POPS LOWER THAN GUIDANCE THROUGH WEDNESDAY AND GOT RID OF SHOWERS AS THE PW VALUES ARE NEAR TO SLIGHTLY BELOW NORMAL. PW IS NEAR NORMAL BY THURSDAY INTO SATURDAY SO KEPT CLOSE TO GUIDANCE. TEMPERATURE-WISE...850 HPA TEMPERATURES MAINLY NEAR NORMAL. SLIGHT SURGE OF CLOSE TO 1 SIGMA ABOVE NORMAL WEDNESDAY AHEAD OF WHAT MODELS IMPLY WOULD BE A SECONDARY COLD FRONT TAKING THE EDGE OF A BIT MORE THURSDAY INTO FRIDAY. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... CONDITIONS HAVE IMPROVED TO HIGH MVFR/LOW VFR AS LAST OF THE HAZE CONTINUES TO THIN OUT. LOCALIZED REDUCED CONDITIONS CAN BE EXPECTED LATER TODAY IN AND AROUND AN THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EARLY EVENING...FROM ABOUT 22Z THROUGH 03Z TONIGHT. OUTLOOK... .SUN...A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY SUNDAY PM AS A COLD FRONT MOVES THROUGH. .MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR. .TUES-WED...NO SIG WX. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LA CORTE/CERU/MARTIN NEAR TERM...LA CORTE/CERU/MARTIN SHORT TERM...LAMBERT/MARTIN LONG TERM...GRUMM/MARTIN AVIATION...LA CORTE
Hazardous weather outlook, Aug 4, 4:44 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 444 AM EDT SAT AUG 4 2012 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-051000- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 444 AM EDT SAT AUG 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE STRONG TO DAMAGING WINDS...ALONG WITH VERY HEAVY RAIN AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. MARTIN
In the hours before
Local storm report, Aug 4, 11:02 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1102 AM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 2 SE HAMPTON 39.91N 77.04W
08/03/2012 ADAMS PA 911 CALL CENTER
NUMEROUS TREES ACROSS ROAD.
0210 PM TSTM WND DMG 7 WSW SHIPPENSBURG 40.01N 77.64W
08/03/2012 FRANKLIN PA 911 CALL CENTER
LARGE TREE DOWN ALONG CUMBERLAND HIGHWAY.
0210 PM TSTM WND DMG 4 SSW ORRSTOWN 40.00N 77.64W
08/03/2012 FRANKLIN PA PUBLIC
TREE DOWN.
0213 PM HAIL 2 SSE ORRSTOWN 40.03N 77.60W
08/03/2012 E0.88 INCH FRANKLIN PA PUBLIC
0215 PM TSTM WND DMG 3 WNW ABBOTTSTOWN 39.90N 77.03W
08/03/2012 ADAMS PA PUBLIC
WIRES AND BRANCHES DOWN.
0220 PM HAIL YORK 39.96N 76.73W
08/03/2012 M0.50 INCH YORK PA TRAINED SPOTTER
ONE HALF INCH HAIL IN YORK
0305 PM TSTM WND DMG 1 W YORK HAVEN 40.11N 76.73W
08/03/2012 YORK PA PUBLIC
MULTIPLE TREES DOWN.
0320 PM TSTM WND DMG GOLDSBORO 40.15N 76.75W
08/03/2012 YORK PA TRAINED SPOTTER
NUMEROUS LARGE TREES AND POWER LINES DOWN
0320 PM TSTM WND GST GOLDSBORO 40.15N 76.75W
08/03/2012 M82 MPH YORK PA TRAINED SPOTTER
MEASURED WIND GUST IN GOLDSBORO
0320 PM HAIL VALLEY GREEN 40.16N 76.79W
08/03/2012 E0.88 INCH YORK PA PUBLIC
0325 PM HAIL 2 E VALLEY GREEN 40.16N 76.76W
08/03/2012 M1.00 INCH YORK PA TRAINED SPOTTER
QUARTER SIZE HAIL IN ETTERS... PA
0445 PM HAIL JOHNSTOWN 40.33N 78.92W
08/03/2012 M0.50 INCH CAMBRIA PA TRAINED SPOTTER
ONE HALF INCH HAIL IN JOHNSTOWN
&&
EVENT NUMBER CTP1200353 CTP1200352 CTP1200359 CTP1200360 CTP1200361
CTP1200358 CTP1200362 CTP1200355 CTP1200356 CTP1200363 CTP1200354
CTP1200357
COLBERTSpecial weather statement, Aug 4, 1:24 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
124 PM EDT SAT AUG 4 2012
PAZ056-057-059-063-065-066-041815-
CUMBERLAND PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-PERRY PA-YORK PA-
124 PM EDT SAT AUG 4 2012
...STRONG THUNDERSTORMS WILL AFFECT EASTERN PERRY...NORTHEASTERN
CUMBERLAND...NORTHWESTERN YORK...SOUTHERN DAUPHIN...SOUTHWESTERN
LEBANON AND WESTERN LANCASTER COUNTIES THROUGH 215 PM EDT...
AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF CUMBERLAND...
DAUPHIN...LANCASTER...LEBANON...PERRY AND YORK COUNTIES AT 121 PM
EDT. THE STRONG THUNDERSTORMS WERE GENERALLY MOVING NORTHEAST AT 20
MPH. THE LEADING EDGE OF THESE THUNDERSTORMS EXTENDED FROM NEAR
MECHANICSBURG...TO HARRISBURG AND YORK HAVEN.
WIND GUSTS TO 45 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STRONG THUNDERSTORMS. EXPECT INTENSE LIGHTNING FROM THESE
STRONG THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. VERY HEAVY RAIN OF UP TO ONE INCH IN LESS THAN AN HOUR
WILL FALL FROM THESE STRONG THUNDERSTORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 225 AND 261...I-81 BETWEEN
MILE MARKERS 49 AND 85...I-83 BETWEEN MILE MARKERS 20 AND 50...I-283.
LAT...LON 4045 7697 4048 7660 4014 7650 3984 7688
4002 7702 4025 7721
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 1:24 PM EDT | Special Weather Statement | CTP | Dauphin | 51 min |
| Aug 4, 1:52 PM EDT | Special Weather Statement | CTP | York | 38 min |
| Aug 4, 1:56 PM EDT | Areal Flood Advisory | CTP | Bedford, Cambria, Somerset | 3 hr |
| Aug 4, 2:24 PM EDT | Flash Flood Warning | CTP | Cumberland, Dauphin, Perry, York | 117 min |
| Aug 4, 2:35 PM EDT | Special Weather Statement | CTP | Northumberland, Schuylkill, Snyder, Union | 70 min |
| Aug 4, 2:54 PM EDT | Special Weather Statement | CTP | York | 66 min |
| Aug 4, 3:03 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, York | 57 min |
| Aug 4, 3:25 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour, Northumberland, Sullivan, Union | 65 min |
| Aug 4, 3:36 PM EDT | Special Weather Statement | CTP | Lebanon | 24 min |
| Aug 4, 3:56 PM EDT | Special Weather Statement | CTP | Clearfield | 34 min |
| Aug 4, 3:57 PM EDT | Special Weather Statement | CTP | Schuylkill | 63 min |
| Aug 4, 4:39 PM EDT | Special Weather Statement | CTP | Fulton | 66 min |
| Aug 4, 4:53 PM EDT | Areal Flood Advisory | CTP | Cumberland, Juniata, Perry | 112 min |
| Aug 4, 5:57 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Lycoming, Mifflin, Potter, Tioga | 2 hr |
| Aug 4, 6:11 PM EDT | Special Weather Statement | CTP | McKean | 49 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.